Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 10, 2021, 12:54 AM EDT for Berrien County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 12:54 AM EDT (04:54 UTC)
- Expired
- Aug 10, 2021, 1:30 AM EDT
- In force
- 36 min
- Issued by
- NWS Northern Indiana
- Hail
- 0.00 in
- Wind
- 40
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WWUS83 KIWX 100454
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
1254 AM EDT Tue Aug 10 2021
MIZ077-100530-
Berrien MI-
1254 AM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southeastern Berrien
County through 130 AM EDT...
At 1253 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgman, or 10 miles south of Fair Plain, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Buchanan and Berrien Springs around 110 AM EDT.
Other locations in the path of this storm include Niles.
This includes Interstate 94 in Michigan between mile markers 11 and
22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 8622 4177 8623 4187 8665 4202 8655
TIME...MOT...LOC 0453Z 282DEG 31KT 4194 8651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
BrownWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:30 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 9, 7:30 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
730 PM EDT Mon Aug 9 2021
.SYNOPSIS...
Issued at 320 PM EDT Mon Aug 9 2021
There is a chance for severe thunderstorms tonight, especially
toward northwest Indiana. There is an additional risk of severe
storms Tuesday night. Heat and humidity continues through Thursday
with heat indices topping 100 degrees.
&&
.UPDATE...
Issued at 648 PM EDT Mon Aug 9 2021
We continue to monitor the line of thunderstorms moving slowly
through northern Illinois. On one hand, the severe thunderstorm
risk locally appears to be waning some. This is due to the mixed-
layer cap currently in place, paired with lackluster mid-level
lapse rates, and favored right-flank (storm relative, thus
the western edge) development of future storms. On the other hand,
0-6km shear is forecast to be 30kts or more early tonight which
will help maintain this line. Furthermore, the aformentioned cap
is forecast to mix out some, likely in response to the stout
trough aloft. However, the trough is forecast to move nearly due
east while the line of storms is to forecast to drop SE away from
the upper-level support.
Overall, I'll be slowing down the POPs for this evening and
continuing to weight the pros and cons of this severe weather
setup. Storms could arrive in our far northwest in the window of
9 to 11 PM EDT.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 320 PM EDT Mon Aug 9 2021
An upper level low pressure system moves from Wisconsin into
Michigan between this afternoon and tonight. This is expected to set
off showers and thunderstorms after some recovery from morning
convection. The main focus for storms is expected to be a boundary
moving east and southeast from IL affecting areas especially west
of IN-15, but could extend farther east. There is some question
about if storms will be able to last through Lake MI as per the
NAMNest and 15z HRRR run, but will include some PoPs downstream of
the Lake in case it does. As it reaches our northwest counties
from Berrien south to White between 22z and 2z, storms will be
able to tap into 2000 to 4000 J/kg of SBCAPE as well as 30 kts of
effective shear. DCAPE ranges between 750 and 900 J/kg allowing
for a damaging wind gust potential especially since 0-3 km max
theta-e difference reaches 25C. The effective shear surpassing 30
kts, effective helicity surpassing 200 m2/s2, and LCLs below 1000m
increases the threat for a tornado with the storms coming in
especially if there are breaks in the line similar to a QLCS-type
set up. With PWATs above 1.8 inch, 850mb dewpoints above 10C, and
some large scale forcing to work with, storms will be able to
produce locally heavy rainfall, especially if training storms can
occur with boundary parallel flow. However, the storm motion is
expected to be quick enough and the antecedent conditions dry
enough to reduce the overall flood threat. Mid level lapse rates
may leave storms wanting as they only reach 5.5 to 6 C/km, but the
shear should be able to compensate allowing for at least some
sort of a severe hail chance.
Showers and storms may continue after midnight mainly east of IN-15
as SBCAPE stays over 1000 J/kg, but they will be on the downturn as
they encounter the NW OH area. The resulting cloud cover and the
continued humidity will provide a floor to the overnight lows
allowing them to fall into the low 70s to upper 60s.
Height rises follow as ridging is introduced for Tuesday morning and
into the first portion of the afternoon likely suppressing any pop-
up thunderstorm activity until the evening time frame. This will
allow more time to receive needed heat to achieve heat headlines
with heat indices rising up towards 100 in all locales and near 105
in our southwest. Have highs reaching 90 in many locations and the
low 90s in our southwest and within NW OH with low to mid 70 dew
points abounding.
The thunderstorm chances arrive between 21z and 03z in the
northwest, Tuesday, as storms fire along an outflow boundary and
form into a linear structure. Mid level lapse rates rise to between
6.5 and 7 C/km as soundings indicate dry mid levels, a set up
indicative of an EML. With marginal shear and helicity, but very
high 3 to 5 kJ/kg SBCAPE, storms will bring the threat for damaging
winds and large hail as they enter.
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 320 PM EDT Mon Aug 9 2021
The warm advection pattern continues for Wednesday with minimal
forcing noticeable in the mid levels. As such, we'll need to
watch for left over boundaries and MCVs. We'll still have plenty
of instability to work with, as well as marginal shear, and
potentially some 7C/km mid level lapse rates so damaging winds and
large hail would be the main threat. A little warmer 850mb temps
than Tuesday on Wednesday in this warm advection pattern may allow
a second day of heat headlines with many area's heat indices
rising above 100 as long as those thunderstorm chances hold off.
We have another day of high heat (90 degree Ts and 98-105 heat
indices) and storms on Thursday before the cold front pushes through
later Thursday night into Friday morning time frame. The weekend
looks dry and cooler with highs in the low to mid 80s and dew points
in the low 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 724 PM EDT Mon Aug 9 2021
Confidence is medium during this TAF period. Leftovers from the
line of thunderstorms over northern Illinois at this time are on
pace to arrive at KSBN in the 03-05z window. Current trends and
model data favor the line weakening, so this is not quite a slam-
dunk. It is unlikely that this line survives to KFWA, but some
lingering instability aloft and outflow boundaries could spark
some scattered storms tonight. MVFR ceilings may slip in later
tonight at both sites in response to moist return flow followed by
improving conditions later in the morning. Additional storm
chances reside at the tail end of this TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from noon EDT /11 AM CDT/ to 8 PM EDT /7 PM CDT/
Tuesday for INZ003>009-012>018-020-022>027-032>034.
MI...Heat Advisory from noon to 8 PM EDT Tuesday for MIZ077>081.
OH...Heat Advisory from noon to 8 PM EDT Tuesday for OHZ001-002-004-
005-015-016-024-025.
LM...NONE.
&&
UPDATE...Brown
SYNOPSIS...Skipper/Brown
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Brown
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 9, 3:34 PM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 334 PM EDT Mon Aug 9 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 334 PM EDT Mon Aug 9 2021 /234 PM CDT Mon Aug 9 2021/ ...HEAT ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TO 8 PM EDT /7 PM CDT/ TUESDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening. Severe storms are possible, especially near and west of IN-15. The storms may be accompanied by damaging winds, large hail, heavy rain, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms are possible each day Tuesday through Friday. The best chance for severe storms is early Tuesday night. The storms may be accompanied by damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-101945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 334 PM EDT Mon Aug 9 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening. Severe storms are possible, especially near and west of IN-15. The storms may be accompanied by damaging winds, large hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible each day Tuesday through Friday. The best chance for severe storms is early Tuesday night. The storms may be accompanied by damaging winds and large hail. Afternoon heat indices are expected rise to between 95 and 105 degrees Tuesday through Thursday.
In the hours before
Special weather statement, Aug 10, 12:54 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1254 AM EDT Tue Aug 10 2021
MIZ077-100530-
Berrien MI-
1254 AM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southeastern Berrien
County through 130 AM EDT...
At 1253 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgman, or 10 miles south of Fair Plain, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Buchanan and Berrien Springs around 110 AM EDT.
Other locations in the path of this storm include Niles.
This includes Interstate 94 in Michigan between mile markers 11 and
22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 8622 4177 8623 4187 8665 4202 8655
TIME...MOT...LOC 0453Z 282DEG 31KT 4194 8651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:51 PM EDT | Special Marine Warning | IWX | 54 min | |
| Aug 9, 10:47 PM EDT | Special Marine Warning | IWX | 58 min | |
| Aug 10, 1:58 AM EDT | Special Weather Statement | IWX | Elkhart | 17 min |
| Aug 10, 2:23 AM EDT | Special Weather Statement | IWX | LaGrange | 52 min |
| Aug 10, 2:43 AM EDT | Areal Flood Advisory | IWX | Elkhart, Saint Joseph | 3 hr |
| Aug 10, 2:50 AM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 29 min |
| Aug 10, 4:01 AM EDT | Special Weather Statement | IWX | Kosciusko, Noble | 29 min |
| Aug 10, 3:27 PM EDT | Heat Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 29 hr |
| Aug 10, 3:51 PM EDT | Small Craft Advisory | IWX | 34 hr | |
| Aug 10, 5:15 PM EDT | Special Weather Statement | IWX | Paulding | 45 min |
| Aug 10, 5:58 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Paulding, Putnam | 62 min |
| Aug 10, 6:17 PM EDT | Special Weather Statement | IWX | Van Wert | 28 min |
| Aug 10, 7:07 PM EDT | Severe Thunderstorm Warning | IWX | Paulding | 38 min |
| Aug 10, 12:22 AM EDT | Areal Flood Advisory | IWX | Berrien | 3 hr |
| Aug 10, 1:09 AM EDT | Flash Flood Warning | IWX | Berrien | 3 hr |
| Aug 10, 1:13 AM EDT | Special Weather Statement | IWX | Cass | 32 min |
| Aug 10, 1:18 AM EDT | Severe Thunderstorm Warning | IWX | Cass | 27 min |
| Aug 10, 6:31 AM EDT | Areal Flood Warning | IWX | Berrien | 7 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.